MAUDE Adverse Event Report: BERLIN HEART GMBH BLOOD PUMP PU VALVES 30 ML, IN/OUT Ø 9 MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH BLOOD PUMP PU VALVES 30 ML, IN/OUT Ø 9 MM; VENTRICULAR ASSIST DEVICE
Model Number P30P-001X01
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/09/2022
Type of Reportable Event Malfunction
Event or Problem Description
Berlin heart was informed by our italian distributor to report that the excor blood pump of a patient supported with excor vad system was not completely emptying.Further, the clinic reported that the membrane appeared to be touching the blood pump housing.The clinic provided berlin heart with video material of the blood pump at the time of the incident.However, the clinic exchanged the affected blood pump without prior consultation of berlin heart.The patient suffered no lasting effects.
 
Additional Manufacturer Narrative
The excor blood pump, (b)(4) was in use on the patient for 35 days.We have reviewed the production records of the excor blood pump (b)(4).This pump was produced according to our specification.A detailed investigation report will be provided as soon as it is available.
 
Additional Manufacturer Narrative
During initial visual examination of the returned blood pump, an air cushion was detected between membrane layers.The blood pump was then tested for functional performance, where it did not reach its required functional performance.The pump was then disassembled for further testing and the membrane layers were individually examined.Leakages were detected in the air-side and middle layer of the triple-layer membrane.All leakages were located along the rolling radius of the stabilization ring.The blood-side layer was found to be intact.Graphite agglomerates were detected between the membrane layers.The thickness of all three membrane layers was re-measured at the defined points.The thickness of the individual layers at all defined points was found to be within specification at the time of the re-measurement.In the area around the leakages, the thickness profile of the air-side layer and the middle layer was also found to be within specification at the time of the remeasurement.The cause of the leakages in the air-side layer and the middle layer was most likely graphite abrasion between the layers.This caused increased friction at points, which finally led to the defect in the air-side layer and the middle layer of the triple-layer membrane.As a result of this defect, air got in between the membrane layers and formed an air cushion in the membrane interstices, causing the reduced pump performance.When the blood-side membrane layer moving closer to the pump housing, the gap between the membrane and the pump housing is so narrow, it can be seen as recurring black flash which appears to be contact between the membranes and the housing.

Brand Name
BLOOD PUMP PU VALVES 30 ML, IN/OUT Ø 9 MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639706
MDR Report Key16068950
Report Number3004582654-2022-00044
Device Sequence Number6275633
Product Code DSQ
UDI-Device Identifier04260090040126
UDI-Public04260090040126
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 02/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model NumberP30P-001X01
Device Catalogue NumberP30P-001X01
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2022
Supplement Date Received by Manufacturer12/12/2022
Initial Report FDA Received Date12/29/2022
Supplement Report FDA Received Date02/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age10 YR
Patient SexMale
Patient Weight18 KG